Alert archive / Kansas / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 69, NWS Goodland, KS

June 20, 2020Norton County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Jun 20, 2020, 7:51 PM CDT for Norton County, Kansas. It was in force for 24 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 20, 2020, 7:51 PM CDT (00:51 UTC)
Expired
Jun 20, 2020, 8:15 PM CDT
In force
24 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Tornado
Possible
Hail
1.25 in
Wind
60.0 mph

County Norton County, KS

The radar

The Grand Island radar (KUEX), 135 km from the middle of the area, began a volume at 00:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 20, 8:00 PM CDTHAIL 1.251 N Norton, KSSEVERAL HAILSTONES THIS SIZE. NO DAMAGE NOTICED.
Jun 20, 8:00 PM CDTHAIL 2.52 Wnw Calvert, KSCORRECTS PREVIOUS HAIL REPORT FROM 2 WNW CALVERT. VARIOUS SIZES OF LARGE HAIL FROM HALF DOLLAR TO TENNIS BALL. POSSIBLY GOT AS LARGE AS BASEBALL.
Jun 20, 8:00 PM CDTHAIL 2.52 Wnw Calvert, KSVARIOUS SIZES OF HAIL FROM HALF DOLLAR AND POSSIBLY BASEBALL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 0.9 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2020-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 463 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2020-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 78 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
463 J/kg
Mixed-layer CIN
-67 J/kg
Mixed-layer LCL
2466 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
139 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted.

847 
WUUS53 KGLD 210051
SVRGLD
KSC137-210145-
/O.NEW.KGLD.SV.W.0069.200621T0051Z-200621T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
751 PM CDT Sat Jun 20 2020

The National Weather Service in Goodland has issued a

* Severe Thunderstorm Warning for...
  Central Norton County in northwestern Kansas...

* Until 845 PM CDT.

* At 750 PM CDT, a severe thunderstorm was located near Norton,
  moving south at 20 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Norton, Edmond and Densmore. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3994 9995 3995 9984 3960 9970 3960 9994
TIME...MOT...LOC 0050Z 345DEG 17KT 3989 9989 

TORNADO...POSSIBLE
HAIL...1.25IN
WIND...60MPH
 
$$

DDT
2 follow-up statements
879 
WWUS53 KGLD 210058
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
758 PM CDT Sat Jun 20 2020

KSC137-210145-
/O.CON.KGLD.SV.W.0069.000000T0000Z-200621T0145Z/
Norton KS-
758 PM CDT Sat Jun 20 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR CENTRAL NORTON COUNTY...

At 758 PM CDT, a severe thunderstorm was located near Norton, moving
southeast at 25 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Norton, Edmond and Densmore. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3990 9993 3995 9984 3960 9970 3960 9994
TIME...MOT...LOC 0058Z 322DEG 21KT 3984 9984 

TORNADO...POSSIBLE
HAIL...1.75IN
WIND...60MPH
 
$$

DDT
826 
WWUS53 KGLD 210115
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
815 PM CDT Sat Jun 20 2020

KSC137-210124-
/O.CAN.KGLD.SV.W.0069.000000T0000Z-200621T0145Z/
Norton KS-
815 PM CDT Sat Jun 20 2020

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL NORTON COUNTY IS
CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.

LAT...LON 3990 9993 3995 9984 3960 9970 3960 9994
TIME...MOT...LOC 0113Z 345DEG 17KT 3978 9982 

$$

DDT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 5:50 PM CDT, 2 hours 1 minute earlier.

Area forecast discussion, Jun 20, 5:50 PM CDT, 2 hours 1 minute before
Area Forecast Discussion
National Weather Service Goodland KS
450 PM MDT Sat Jun 20 2020

.SHORT TERM...(This evening through Sunday)
Issued at 240 PM MDT Sat Jun 20 2020

Overview: Cyclonic flow aloft (assoc/w a broad upper trough over
the Central/Northern CONUS) will prevail today -- transitioning to
NW flow aloft on Sunday.

Through Tonight: Simulated reflectivity forecasts via the HRRR and
NAM NEST suggest that broad cyclonic flow aloft, DPVA attendant a
small amplitude wave therein (progressing eastward from CO into
Western KS), weak low-level convergence invof a modest dryline,
and a moderately unstable airmass characterized by 1500-2000 J/kg
mlcape -- will foster the development of isolated convection
along/south of I-70 by 21-23Z, though development may be more
likely invof a line extending from Tribune-Gove City-Hill City --
where a relatively robust Cu field is already evident via visible
satellite imagery. While modest (20-30 kt) effective deep layer
shear suggests multicellular organization (initially, at least) --
the presence of (1) moderate instability and (2) strengthening
deep layer shear later this afternoon (30-40 kt by ~00Z) --
appears supportive of supercells. With this in mind, an isolated
potential for severe hail and damaging winds will exist late this
afternoon, mainly between 22-02Z along/south of a line from
Tribune-Gove City-Hill City where deeper low-level moisture
(10-12C H85 dewpoints) is more likely to foster deep/established
updrafts.

Sun-Sun Night: Small amplitude shortwave energy progressing
ashore the PAC NW this aft/eve is progged to track ESE-SE through
the Northern Rockies (tonight) into the Central Plains (Sunday).
Simulated reflectivity forecasts via the HRRR/NAM NEST suggest
that DPVA attendant the aforementioned shortwave energy and low-
level convergence invof a SSW-NNE oriented dryline will aid in
convective development by early-mid afternoon (~20Z) -- somewhere
along/east of a line from Leoti-Oakley-Oberline -- with activity
growing upscale into a squall line /MCS/ that progresses southeast
into South-Central KS (late afternoon) and Northern OK (evening).
Steep mid-level lapse rates (8-8.5 C/km) and rich low-level
moisture on the eastern periphery of the dryline will foster
strong diurnal destabilization (2500-3500 J/kg mlcape).. amidst
strong (1300-1600 J/kg) dcape and modest (25-35 kt) deep layer
shear. Though discrete updrafts may briefly be present at onset,
rapid upscale growth along a consolidating cold pool suggests that
damaging winds will be the primary hazard, with destructive
straight-line winds possible as the MCS matures and propagates
downstream into South-Central KS and Northern OK during the late
aft/eve.

.LONG TERM...(Monday through Saturday)
Issued at 203 PM MDT Sat Jun 20 2020

At the start of the forecast period, an upper trough will be
centered over Nebraska and the Dakotas as it continues on its
eastward progression across the northern half of the nation. The
Tri-State area will be under northwest flow aloft with an upper
ridge over the Western CONUS. Temperatures on Monday will be in
the mid-80s in the northern part of the Tri-State area and the
upper 80s to low 90s in the southern part. A trough on the lee
side of the Rockies will provide some lift in the region which
could help in shower and thunderstorm development in the afternoon
and evening hours. At the moment, CAPE values appear to be low
and lapse rates are not looking all that great. Severe weather is
not anticipated with any storms that develop at this time.

A cold front will swing south, into the Central High Plains
through the day on Tuesday. Cooler air filtering in behind the
front will cool our temperatures down a few degrees. High
temperatures will range from the upper 70s to mid-80s. A few
showers and thunderstorms may be possible.

A gradual warming trend will begin Wednesday, continuing into the
weekend. A flattening ridge will move over the Rockies and into
the Central High Plains through the week. As the ridge moves over
the area, flow will become zonal across the Tri-State area. A
closed upper low will be in place over the Great Lakes for much of
the week, eventually beginning to move off to the northeast on
Thursday as another upper trough pushes eastward over the Western
CONUS. The GFS and ECMWF continue to disagree on the timing of the
progression of the closed low with the ECMWF having the more
aggressive ejection northeastward.

The lee trough over Eastern Colorado will remain in place through
Friday before lifting to the northeast, across Nebraska on
Friday. Models are suggesting a closed low developing at the 850mb
level as the system moves out of the area. Shower and
thunderstorm chances are possible each day, though confidence
remains low on area coverage, so have opted to keep PoPs low for
the time being. Temperatures heading into the weekend will return
to the low to mid- 90s for highs and the low to mid-60s for lows.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 450 PM MDT Sat Jun 20 2020

For KGLD and KMCK, vfr conditions expected through the period.
Southerly winds 10kts or less at taf issuance will continue
overnight then steadily veer to the southwest at similar speeds
Sunday morning then west in the 15z-18z timeframe. For the
afternoon winds continue to veer to the northwest and approach
12kts in the latter half of the afternoon. At this time any
convection will be east of the terminals Sunday afternoon.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...VINCENT
LONG TERM...AW
AVIATION...99
Hazardous weather outlook, Jun 20, 7:10 PM CDT, 41 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
610 PM MDT Sat Jun 20 2020

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-211200-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
610 PM MDT Sat Jun 20 2020 /710 PM CDT Sat Jun 20 2020/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TODAY...

Isolated supercell thunderstorms capable of producing hail up to the
size of baseballs and wind gusts in excess of 60 mph will be possible
through early this evening across Norton and Graham counties.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY...

There is a Slight Risk of severe thunderstorms Sunday afternoon,
mainly east of Highway 83 between 2 and 7 pm MDT. Storms are
anticipated to develop along or east of a line from Leoti to Oakley
to Oberlin around 2 PM MDT, progressing rapidly east southeast into
central Kansas by 4 to 7 PM MDT. Quarter size hail and damaging
winds up to 75 mph are anticipated to be the primary hazards. Storms
will rapidly grow upscale into a squall line capable of producing
destructive straight line winds as it tracks east of Highway 283
into Central Kansas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Local storm report, Jun 20, 4:04 PM CDT, 3 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
304 PM MDT SAT JUN 20 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0303 PM     HEAVY RAIN       3 N RULETON             39.38N 101.88W
06/20/2020  E1.20 INCH       SHERMAN            KS   PUBLIC

            DELAYED SOCIAL MEDIA REPORT OF STORM TOTAL
            RAINFALL FROM 6/19.

&&
Local storm report, Jun 20, 4:05 PM CDT, 3 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
305 PM MDT SAT JUN 20 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     HEAVY RAIN       5 SE MCDONALD           39.74N 101.30W
06/20/2020  M0.85 INCH       RAWLINS            KS   TRAINED SPOTTER

            DELAYED SOCIAL MEDIA REPORT OF STORM TOTAL
            RAINFALL FROM 6/19.

&&
Local storm report, Jun 20, 4:06 PM CDT, 3 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
306 PM MDT SAT JUN 20 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0306 PM     HEAVY RAIN       3 E LEVANT              39.39N 101.13W
06/20/2020  M0.60 INCH       THOMAS             KS   PUBLIC

            DELAYED SOCIAL MEDIA REPORT OF STORM TOTAL
            RAINFALL FROM 6/19.

&&
Special weather statement, Jun 20, 6:25 PM CDT, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Goodland KS
625 PM CDT Sat Jun 20 2020

KSZ004-NEZ081-202345-
Norton KS-Red Willow NE-
625 PM CDT Sat Jun 20 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN NORTON AND
SOUTHEASTERN RED WILLOW COUNTIES UNTIL 645 PM CDT...

At 625 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lebanon, or 20 miles southeast of McCook, moving east at 25 mph.

Penny size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Lebanon.

LAT...LON 4011 10019 4001 10019 4000 10000 3991 10000
      3998 10018 3999 10018 4000 10023 4005 10036
      4014 10034
TIME...MOT...LOC 2325Z 279DEG 20KT 4008 10027

DDT
Special weather statement, Jun 20, 6:54 PM CDT, 57 minutes before
Special Weather Statement
National Weather Service Goodland KS
654 PM CDT Sat Jun 20 2020

KSZ004-210015-
Norton KS-
654 PM CDT Sat Jun 20 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL NORTON COUNTY UNTIL
715 PM CDT...

At 654 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles south of Wilsonville, or 16 miles northwest of Norton, moving
east at 20 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

This storm will remain over mainly rural areas of north central
Norton County.

LAT...LON 3987 9988 4000 10015 4000 9985 3998 9980
TIME...MOT...LOC 2354Z 291DEG 19KT 4001 10009

DDT
Special weather statement, Jun 20, 7:26 PM CDT, 25 minutes before
Special Weather Statement
National Weather Service Goodland KS
726 PM CDT Sat Jun 20 2020

KSZ016-210045-
Graham KS-
726 PM CDT Sat Jun 20 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GRAHAM COUNTY UNTIL
745 PM CDT...

At 726 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Ogallah, moving northeast at 30 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southeastern Graham
County.

LAT...LON 3913 9979 3937 9960 3913 9961
TIME...MOT...LOC 0026Z 213DEG 27KT 3910 9972

DDT

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 7:05 PM CDTSevere Thunderstorm WarningGLDNorton55 min
Jun 20, 7:26 PM CDTSpecial Weather StatementGLDGraham19 min
Jun 20, 7:35 PM CDTSevere Thunderstorm WarningGLDGraham11 min
Jun 20, 8:09 PM CDTSevere Thunderstorm WarningGLDNorton66 min
Jun 21, 1:22 PM CDTSpecial Weather StatementGLDLogan38 min
Jun 21, 1:37 PM CDTSevere Thunderstorm WarningGLDGove, Logan68 min
Jun 21, 1:59 PM CDTSpecial Weather StatementGLDGove46 min
Jun 21, 2:03 PM CDTSevere Thunderstorm WarningGLDGove, Sheridan57 min
Jun 21, 2:25 PM CDTSevere Thunderstorm WarningGLDGreeley, Logan, Wichita65 min
Jun 21, 2:41 PM CDTFlash Flood WarningGLDGove, Sheridan, Thomas3 hr
Jun 21, 2:51 PM CDTSevere Thunderstorm WarningGLDGove, Logan54 min
Jun 21, 2:58 PM CDTSevere Thunderstorm WarningGLDDecatur, Graham, Norton, Sheridan77 min
Jun 21, 3:33 PM CDTSevere Thunderstorm WarningGLDWichita57 min
Jun 21, 4:03 PM CDTSevere Thunderstorm WarningGLDNorton47 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.